This page has been robot translated, sorry for typos if any. Original content here.

SIGNS OF DIABETIC AND HYPOGLYCEMIC COMA

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

MAIN DIFFERENTIAL DIAGNOSTIC SIGNS OF KETOACIDOTIC DIABETIC COMA AND HYPOGLYCEMIC COMA Hyperosmolar coma is relatively rare. It usually develops in patients whose age exceeds 50 years. The hyperosmolar coma is characterized by the absence of ketoacidosis (and, accordingly, the smell of acetone), a higher blood glucose than with a ketoacidotic diabetic coma (above 44.5 mmol / L, or 800 mg / 100 ml), and more pronounced dry skin and visible mucous membranes. Pathological reflexes, nystagmus, convulsions , epileptiform seizures, paresis of limbs are characteristic. The main reasons for the development of hyperosmolar coma are an increase in the concentration of electrolytes in the blood due to dehydration, hyperglycemia and, as a result, an increase in the osmolar concentration of blood plasma. Hyperosmolar coma develops not only in diabetes mellitus, but also in other diseases accompanied by dehydration, as well as after prolonged and uncontrolled intake of diuretics, glucocorticoids, etc.

Lactacidic coma in patients with diabetes is caused by the accumulation of lactic acid in the blood and more often occurs in patients older than 50 years of age against the background of cardiovascular, hepatic and renal failure, a decreased supply of oxygen to tissues and, as a result, accumulation of lactic acid in the tissues. The main reason for the development of lactacidic coma is a sharp shift in the acid-base balance in the acidic direction; dehydration, as a rule, is not observed with this type of coma. Acidosis causes a violation of microcirculation, the development of vascular collapse. Clouding is observed clinically (from drowsiness to complete loss of consciousness), respiratory failure and the appearance of Kussmaul's breathing, decreased blood pressure, a very small amount of urine (oliguria) or its complete absence (anuria). The smell of acetone from the mouth in patients with lactacidic coma usually does not happen, acetone is not detected in the urine. The concentration of glucose in the blood is normal or slightly increased. It should be remembered that lactacidic coma often develops in patients receiving sugar-lowering drugs from the biguanide group (phenformin, buformin).

The treatment of coma developing in diabetes mellitus requires an urgent determination of the nature and cause of coma. If there is a suspicion of hypoglycemic coma, 40 to 80 ml of a 40% glucose solution should be administered intravenously to the patient immediately (erroneous administration of glucose in a diabetic coma does not aggravate the patient's condition). If the patient regains consciousness after glucose administration, there is no need for emergency hospitalization. The patient must be fed; the dose of insulin (which caused hypoglycemia) the next day should be reduced by 8 - 10 units. Inspection of the endocrinologist or therapist is mandatory to correct the diet and insulin dose. In milder forms of hypoglycemic conditions (without loss of consciousness), the patient should be drunk with sweet tea (4-6 pieces of sugar per glass of tea), then fed. The next day, the dose of insulin that caused hypoglycemia should be reduced by 4-6 units. With the development of ketoacidotic diabetic coma, early hospitalization is necessary. In the event that first aid will be provided by a feldsher or nurse, if there is absolute confidence that the patient has developed a ketracidotic coma , it is necessary: ​​1) to administer to the patient intramuscularly 6 units of insulin; 2) to establish a continuous drip infusion of an isotonic sodium chloride solution at a speed of 1 l / h; 3) organize the delivery of the patient to the hospital.

With a ketoacidotic coma, the dose of insulin in the first hour of treatment is 10 IU intravenously or 20 IU intramuscularly; subsequently, drip administration of small doses of insulin continues at a rate of 6 U / h or 6 U intramuscularly every hour. In all cases, insulin therapy is accompanied by the introduction of fluids and a solution of potassium chloride, the appointment of cardiovascular agents for hypotension. The determination of glucose in the blood and acetone in the urine should be carried out every 3 hours until the elimination of ketoacidosis and the normalization of blood glucose concentrations. In the treatment of such patients, warmers, 5-10% alcohol solutions of iodine, strong solutions of potassium permanganate, which can cause skin burns due to loss of pain sensitivity and circulatory disorders, cannot be used.